Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Advised to take quadroderm for exfoliative cheilitis. How to avoid heavy medication?

Dec 2013
User rating for this question
Answered by

Practicing since : 2002
Answered : 4122 Questions
I have had exfoliative cheilitis for three months now. It started as those sores in the corner of my mouth and spread. I think its fungal it sets up little spots away from the infected site. I used an old canalba cream which did and didn't work. Then alternated it with a cortisone cream Elocon and then remembered I was given Quadroderm by a dermatologist so tried that. I had some nice days when my lips looked fine but they flare up again. My latest is zinc ointment with a drop of tea tree which is soothing but I have big pads on my lips at the moment. Im trying to get away from the heavy medication because it is so temporary in effect. Should I go on pills? Ive notice that my mouth feels acidic or something and my sence of taste is effected
Posted Mon, 2 Dec 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Kinldy send the details Detailed Answer: Hi, Welcome and thanks for posting your health query to the forum. I can understand the concern for this 3 months long lip problem. Before I comment further on your lip condition can you please provide me the relevant details: - Can you comment on the site of starting of cheilitis- Started from one lip or both lips ( upper and lower) or started on one lip only and then involved the other lip also / Started from one corner of lip or all over the area of the lip. -Any itching in the same and if present then is it mild/moderate/severe. - Any pain in the same and if present then is it mild/moderate/severe - Do you wear dentures - Had you felt complete remission of the condition in these three months or the condition is continuously present since the beginning. I would be able to comment on your query after I can see a good resolution picture of the area. For that you have a feature to upload images by yourself at the right side of the query page. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia. I also suggest a simple test to be done in the morning time immediately after waking up before brushing the teeth. Do not drink anything after waking up. Smell anything good that stimulates your salivary secretion. Then collect saliva in your mouth with some action of tongue all over the mouth. Spit the saliva into a clear glass filled with clean water. Check the glass after 15 minutes. Tell me whether you find simple saliva floating on in the glass or do you find some threads or kind of globules in the glass. Kindly report me all the details with a picture of lips so that I can help you best. Hope to hear you soon from your side. With best health wishes, Dr Sanjay MD Dermatology
Above answer was peer-reviewed by
Follow-up: Advised to take quadroderm for exfoliative cheilitis. How to avoid heavy medication? 21 hours later
Dear Dr Kanodia I have a photo but am struggling to get embedded here. I will send a photo by email as suggested. Very red lips with a sort of creeping at certain points in top and bottom lip margins. It started as sores in the corners of my mouth and while frantically treating this it developed across my lips with peeling along the top inside margin. There is a swollen area on bottom lip on right hand side which tends to get covered with a white scabby stuff. I did the water and saliva test and it clearly formed long opaque threads that reached down to the bottom of the glass. I had noticed this increase in viscosity even when cleaning my teeth. There have been days when everything looked on the mend. In fact tentatively healed but Im never convinced and feel desperate when it returns. Im a teacher and feel vey self conscious of the condition. There is itching sometimes and when I add the cortisone cream it stings. But there is a tightness of the lips which can cause soreness. The area becomes swollen and inflamed and I have a slight swelling of my glands.
Answered by Dr. Sanjay Kumar Kanodia 16 hours later
Brief Answer: Kinldy follow the suggestions below Detailed Answer: Hello Madam, Welcome again to the forum and thanks a lot for taking pains in uploading the picture. Your detailed description as well as picture makes the precision regarding the most possible cause as “Candidal Chelitis”. The description and the pictures sent by you match the condition very well. There can be numerous factors involved in the condition but it has long been recognized that the in past 50 years of age it is quite common. However, a variety of other factors are also involved, and many patients have more than one predisposing factor. In the mouth, carbohydrate levels are important; food debris, likely to be present in the mouth of the patient with inadequate oral hygiene. It can also be present in the mouth of the patients who are predisposed to diabetes, so not with XXXXXXX diabetes but in patients where diabetes can occur in future aspect. Other than the Candidal cause it can be related to nutritional status and mechanical factors (e.g. the depth of the fold), the presence of moisture from persistent salivation or licking the lips may also be important. I have seen in my clinical practice that most of the cases that do not self resolve or do not respond to the simple application of steroid cream prove out to be Candidal in origin. Your glass test further confirms the most probable cause where you can see the thread like appearance. So for the exact part of treatment, I suggest you to apply an antifungal gel in and around mouth and lips. For the same you can take Miconazole oral gel (available by the name of Daktarin oral gel contains the active ingredient miconazole). You can apply half (1/2) a measuring spoon of gel( around 2.5 ml) four times daily. Gel can be placed on the tongue and kept in mouth for as long as possible before spiting out side and can also be swallowed. On the lips and around the mouth you can apply it in a very thin layer so that it should not be visible to the naked eye. This can be continued for around 14 days of period. Rest you apply only simple white petroleum gelly. Do not apply any other creams or products. If at all the things are not resolving then oral anti-fugal treatment under dermatological supervision would be required. Along with all the things enumerated above, I request you to have best of nutritional food. Avoid sugary and sweet food items. Clean your mouth after every food intake. Take B complex supplement tablet. I hope this clears all your doubts. If you have any further queries I will be glad to help. With best health wishes, Dr Sanjay MD Dermatology
Above answer was peer-reviewed by
Follow-up: Advised to take quadroderm for exfoliative cheilitis. How to avoid heavy medication? 2 hours later
Thanks: I like the idea of a gel that I treat the whole mouth area. And will keep the course going as you suggest for 14 days. I will give you an update. XXXXXXX
Answered by Dr. Sanjay Kumar Kanodia 53 minutes later
Brief Answer: My best wishes for early recovery Detailed Answer: Dear Madam, I am quite confident that your condition will definitely improve with the medication. I have special regards for teachers, as you people make the future of the world. Do give me a follow up for your improvement. All my best wishes for early recovery. Dr Sanjay
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor